Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 50, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Aug 5, 2023, 6:59 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 106 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2023, 6:59 PM EDT (22:59 UTC)
- Expired
- Aug 5, 2023, 8:45 PM EDT
- In force
- 106 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brooks County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 33 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:22 PM EDT | FLASH FLOOD | Valdosta, GA | Flooding across several major intersections with N Ashley Street. |
| Aug 5, 7:30 PM EDT | RAIN 2.21 | 2 E I-75 At Exit 22, GA | Mesonet station VDRG1 2.2 E I-75 at Exit 22, 2.21 inches of rain fell in 1 hour. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WGUS52 KTAE 052259
FFWTAE
GAC027-185-060045-
/O.NEW.KTAE.FF.W.0050.230805T2259Z-230806T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
659 PM EDT Sat Aug 5 2023
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
East Central Brooks County in south central Georgia...
Northwestern Lowndes County in south central Georgia...
* Until 845 PM EDT.
* At 659 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Valdosta, Hahira, I-75 At Exit 16, Remerton, I-75 At Exit 22,
Kinderlou, Valdosta Regional Airport and I-75 At Exit 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3101 8343 3101 8326 3078 8320 3076 8340
FLASH FLOOD...RADAR INDICATED
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:58 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 5, 3:58 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
358 PM EDT Sat Aug 5 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...
.NEAR TERM...
(Through Sunday)
Issued at 249 PM EDT Sat Aug 5 2023
More storms, mostly across the Panhandle, have been firing up at
this hour across the area. Most of the activity so far today
occurred across the Big Bend and across the Apalachee Bay. This
was in response to an upper level trough slowly nudging southeast
towards the Florida Peninsula. This generated extensive storm
activity this morning, but cloud cover and more stable conditions
have since allowed convection to wane. While the Panhandle was
relatively quiet this morning, once afternoon heating got going
and the seabreeze developed, widespread showers and storms
developed across the Panhandle. A few have been locally strong
with damaging wind gusts the primary concern. Through the rest of
the day, these showers/storms will slowly move inland as they
fire on the western periphery of this trough. With storm motions
nearly parallel to the coastal seabreeze this evening, we'll need
to watch out for the potential of localized flooding due to
training storms, and with preciptable waters around 2.25 inches,
rainfall rates of 2 to 3 inches/hour are likely. Some areas have
already picked up a decent amount of rain with radar estimates of
4 to 6 inches earlier this morning across Dixie county in the
Florida Big Bend. These storms will remain centered across the
Panhandle and possibly up into southeast Alabama later this
evening before activity begins to gradually diminish after sunset
as instability decreases. Across portions of southwest Georgia,
activity will be more isolated given lower preciptable waters and
less support aloft for storms.
Another active day for storms is forecast on Sunday as a weak
upper trough traverses the area and is supplied with plenty of
deep-layer moisture for storms. Additionally, with Saturday's weak
trough departing the region, we should at least have the
opportunity for ample sunshine before storms get going in the
afternoon hours. With plenty of sun and a very moist airmass this
will mean another afternoon with very warm temperatures. With air
temperatures topping out around the mid 90s, combined with mid-
upper 70s dewpoints, this will easily lead to heat indices around
110 on Sunday. Some locations could briefly heat 115 in the
Panhandle before storms get going in the afternoon. With
confidence fairly high in hitting 108 on the heat index we issued
a heat advisory for Sunday afternoon for most of the forecast
area.
&&
.SHORT TERM...
(Sunday night through Monday night)
Issued at 249 PM EDT Sat Aug 5 2023
West to northwest flow aloft is expected to continue through the
short term period with west to southwest winds at the surface.
This combination along with deep layer moisture overhead will lead
to hot and moist conditions with heat advisory conditions likely
across much of the area on Monday. Scattered showers and
thunderstorms will remain likely over the waters in the morning
before spreading inland throughout the day. Gusty winds along with
pockets of heavy rainfall will be possible with the stronger
storms.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 249 PM EDT Sat Aug 5 2023
The overall pattern doesn't really change much for the long term
period with generally west to northwest flow aloft and southwest
winds at the surface. Expect hot temperatures to continue although
moisture does seem to lower just a bit, perhaps narrowly avoiding
heat advisory criteria. Seasonable rain chances are forecast to
prevail with scattered showers and storms each day. Can't rule out
a few MCSs rolling southeastward into the area from Alabama and
Georgia, but it's too far out to resolve those at this point.
&&
.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Sat Aug 5 2023
VFR conditions are likely to prevail through much of the TAF
period, though scattered showers/storms could briefly bring
MVFR/IFR conditions to TLH, ECP, and VLD after 20z. Thunderstorm
activity should diminish after 02z Sunday, with more
isolated/scattered activity on Sunday. Overnight, there is low
confidence in a MVFR/IFR cigs developing and possible patchy fog.
However, confidence in placement and time across the area is low
at this time so left out a mention in the 18z TAF.
&&
.MARINE...
Issued at 249 PM EDT Sat Aug 5 2023
Generally light west to southwest flow is expected to prevail
across the coastal waters through the weekend into early next
week, keeping seas generally two feet or less. Scattered
thunderstorms may lead to locally higher winds and seas.
&&
.FIRE WEATHER...
Issued at 249 PM EDT Sat Aug 5 2023
Fairly typical summertime pattern is expected through the next
few days. The main concerns will be more hazardous heat as heat
indicies climb to around 108-110 across the area on Sunday.
Additionally, dispersions will be on the higher side, especially
on Monday as stronger westerly transport winds develop. Aside from
dispersions and hot temperatures, fire weather concerns will be
low through the period.
&&
.HYDROLOGY...
Issued at 257 AM EDT Sat Aug 5 2023
Daily diurnal convection through the next several days will lead
to widespread rainfall amounts generally less than two inches.
With plenty of deep moisture in place, locally heavier amounts
could lead to some localized flooding. However, significant
flooding is not expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 96 76 96 / 20 50 20 50
Panama City 78 92 81 92 / 30 40 30 40
Dothan 74 96 75 96 / 10 60 30 30
Albany 75 97 75 96 / 10 60 30 30
Valdosta 74 96 74 96 / 10 40 20 40
Cross City 76 94 77 94 / 30 40 30 60
Apalachicola 78 91 80 92 / 30 50 30 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory from 11 AM EDT /10 AM CDT/ to 8 PM EDT /7 PM CDT/
Sunday for FLZ007>019-026>029-034-108-112-114-115-118-127-
128-134.
Heat Advisory until 5 PM EDT /4 PM CDT/ this afternoon for
FLZ007>010-012-108-112-114.
High Rip Current Risk until 10 PM EDT /9 PM CDT/ this evening
for FLZ114.
GA...Heat Advisory from 11 AM to 8 PM EDT Sunday for GAZ120>127-
142>146-155>161.
AL...Heat Advisory from 10 AM to 7 PM CDT Sunday for ALZ065>069.
GM...None.
&&
NEAR TERM...Dobbs
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Dobbs
MARINE...Merrifield
FIRE WEATHER...Dobbs
HYDROLOGY...CampIn the hours before
Special weather statement, Aug 5, 5:16 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
516 PM EDT Sat Aug 5 2023
FLZ008-010-012-112-052215-
Coastal Bay FL-Central Walton FL-Inland Bay FL-Washington FL-
516 PM EDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of Bay, east central
Walton and Washington Counties through 615 PM EDT/515 PM CDT/...
At 516 PM EDT/416 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Vernon to
11 miles northeast of Lynn Haven. Movement was south at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Vernon,
Springfield, Mexico Beach, Hiland Park, Tyndall Air Force Base,
Bradford, Live Oak, Parker, Wausau, Ebro, Allanton, Dirego Park,
College Station, Gulf Resort Beach, West Panama City and Bahama
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3028 8599 3027 8596 3029 8599 3044 8592
3049 8586 3053 8589 3069 8582 3065 8543
3057 8544 3057 8538 2988 8539 3023 8601
TIME...MOT...LOC 2116Z 017DEG 11KT 3050 8572 3030 8547
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCWSpecial weather statement, Aug 5, 5:24 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM EDT Sat Aug 5 2023
FLZ016-017-GAZ156-157-052230-
Gadsden FL-Leon FL-Decatur GA-Grady GA-
524 PM EDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of eastern Gadsden,
central Leon, southeastern Decatur and southwestern Grady Counties
through 630 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Bainbridge, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tallahassee, Midway, Havana, Quincy, Bainbridge, Attapulgus, Climax,
Freemont, Macon Community Park, Littman, Darsey, Florence, Scotland,
Jamieson, Griffin Heights, Fred George Park, Laingkat, Calvary, Santa
Clara and Shady Rest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3088 8461 3091 8438 3046 8424 3043 8455
TIME...MOT...LOC 2124Z 351DEG 19KT 3079 8447
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCWLocal storm report, Aug 5, 5:27 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
527 PM EDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Rain 1 ESE Biltmore Beach 30.14N 85.75W
08/05/2023 M4.09 inch Bay FL Mesonet
An Ambient weather station has measured 4.09
inches of rain so far today.
&&Special weather statement, Aug 5, 5:48 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
548 PM EDT Sat Aug 5 2023
FLZ008-010-012-108-112-052245-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
548 PM EDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of west central Bay,
southern Walton and southwestern Washington Counties through 645 PM
EDT/545 PM CDT/...
At 548 PM EDT/448 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of Eglin
Air Force Base to 6 miles northeast of Santa Rosa Beach to 15 miles
southeast of De Funiak Springs. Movement was south at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Ebro, Portland,
Villa Tasso, Seminole Hills, Blue Mountain Beach, Seaside, Rock Hill,
Gulf Pines, Bunker, Grayton Beach, Sandestin, Four Mile Village,
Inlet Beach, Miramar Beach, Bruce, Point Washington and Pine Log.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3039 8639 3038 8633 3042 8631 3039 8626
3040 8623 3042 8626 3038 8616 3038 8612
3039 8611 3047 8613 3046 8619 3050 8620
3048 8622 3049 8626 3046 8639 3061 8639
3061 8597 3042 8587 3020 8598 3031 8639
TIME...MOT...LOC 2148Z 340DEG 15KT 3052 8632 3046 8619 3053 8602
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCWLocal storm report, Aug 5, 6:00 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
600 PM EDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Flash Flood 2 WNW Panama City 30.18N 85.69W
08/05/2023 Bay FL Amateur Radio
Report of flooding at W 19th Street at
Frankford Ave.
0515 PM Flash Flood Panama City 30.18N 85.68W
08/05/2023 Bay FL Amateur Radio
Flooding reported at 15th St or Hwy 98 at
Balboa.
&&Special weather statement, Aug 5, 6:32 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
632 PM EDT Sat Aug 5 2023
GAZ147-159-160-052330-
Brooks GA-Lowndes GA-Cook GA-
632 PM EDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of southeastern Cook,
Lowndes and eastern Brooks Counties through 730 PM EDT...
At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Valdosta, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Park, Valdosta, Hahira, Moody Air Force Base, I-75 At Exit 16,
Remerton, Dasher, Cecil, Barretts, Twin Lakes, Valdosta Regional
Airport, Kinderlou, I-75 At Exit 5, I-75 At Exit 29, Clyattville,
Blue Springs, I-75 At Exit 22 and I-75 At Exit 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8314 3064 8345 3107 8348 3107 8329
3106 8328 3103 8329 3102 8318 3095 8318
3095 8316 3079 8313 3077 8314 3075 8313
TIME...MOT...LOC 2232Z 354DEG 17KT 3091 8332
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCWThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:08 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Decatur, Early, Miller, Mitchell, Seminole | 67 min |
| Aug 4, 8:47 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Grady | 31 min |
| Aug 5, 3:31 PM EDT | Heat Advisory | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 28 hr |
| Aug 5, 5:24 PM EDT | Special Weather Statement | TAE | Decatur | 66 min |
| Aug 5, 5:38 PM EDT | Severe Thunderstorm Warning | TAE | Decatur | 52 min |
| Aug 5, 6:32 PM EDT | Special Weather Statement | TAE | Lowndes | 58 min |
| Aug 5, 6:47 PM EDT | Areal Flood Advisory | TAE | Brooks, Lowndes | 12 min |
| Aug 5, 7:19 PM EDT | Special Weather Statement | TAE | Brooks | 56 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.